Tennessee, 2016

High Wind in Tennessee, March 30 to 31, 2016

March 30 to 31, 2016 · NWS MRX · 3 events in 3 counties and zones

A strengthening low pressure system moved toward the Southern Appalachian Region generating very strong wind gusts in the higher terrain along the Tennessee and North Carolina border.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strengthening low pressure system moved toward the Southern Appalachian Region generating very strong wind gusts in the higher terrain along the Tennessee and North Carolina border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 30, 8:38 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 30, 8:38 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 PM EDT WED MAR 30 2016

.DISCUSSION...BULK OF THE PRECIP STILL WELL OFF TO OUR WEST AND
MAKING ONLY SLOW PROGRESS EAST. WILL DELAY ONSET OF PRECIP A
BIT...BUT OTHERWISE WILL LEAVE POPS AS THEY ARE. ALREADY GETTING
WIND GUSTS TO ADVISORY CRITERIA IN SOME OF THE USUAL MOUNTAIN AND
FOOTHILL LOCATIONS...SO WILL MOVE UP START OF WIND ADVISORY.
OTHERWISE...JUST SOME TWEAKS TO TEMPS AND DEW POINTS. UPDATE OUT
SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  72  60  73 /  40  90  90  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  72  59  72 /  20  90  90  50
OAK RIDGE, TN                       57  71  59  73 /  30  90  90  50
TRI CITIES AIRPORT, TN              52  70  57  71 /  10  90  90  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 8 PM EDT THURSDAY FOR BLOUNT SMOKY MOUNTAINS-
     COCKE SMOKY MOUNTAINS-JOHNSON-NORTHWEST CARTER-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

VA...WIND ADVISORY UNTIL 8 PM EDT THURSDAY FOR RUSSELL-WASHINGTON-
     WISE.

&&
Hazardous weather outlook, Mar 30, 2:00 PM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED MAR 30 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT WED MAR 30 2016 /200 PM CDT WED MAR 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOUTHERLY WINDS WILL INCREASE ALONG THE EAST TENNESSEE AND
SOUTHWEST VIRGINIA MOUNTAINS LATE TONIGHT INTO THE 15 TO 30 MPH
RANGE...WITH LOCALLY HIGHER GUSTS OVER 40 MPH. A WIND ADVISORY IN
IN EFFECT FOR THESE AREAS BEGINNING AT 2 AM EDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY THROUGH THURSDAY NIGHT. STRONG AND GUSTY
WINDS EXPECTED ACROSS THE HIGHER ELEVATIONS THROUGH THURSDAY
EVENING. A WIND ADVISORY IN EFFECT FOR THESE AREAS THROUGH 8 PM EDT
ON THURSDAY.

THE AIR MASS AHEAD OF THIS SYSTEM WILL BECOME MOIST AND UNSTABLE
WITH STRONG WINDS ALOFT. WIDESPREAD SHOWERS WITH LOCALLY HEAVY RAIN
POSSIBLE ON THURSDAY AND THURSDAY NIGHT....ALONG WITH LOCALIZED
FLASH FLOODING.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EARLY FRIDAY MORNING. MAIN CONCERN WILL THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED
TORNADOES ARE POSSIBLE ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE.
THERE ARE STILL A LOT OF QUESTIONS WITH THIS SYSTEM...PLEASE STAY
TUNED TO LATER FORECASTS...FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND
EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Anderson

When
March 30, 9:45 PM EST
Where
Anderson forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

A 76 mph gust was measured at the Camp Creek wind tower.

High Wind, Sevier/Smoky Mountains

When
March 31, 2:40 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 62 mph gust was measured at the UT field station near Greenbriar.

High Wind, North Sevier

When
March 31, 4:30 AM EST
Where
North Sevier forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust of 83 mph was recorded two miles west of Gatlinburg at the Cove Mountain wind tower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617489, 617488, 617487.